Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 248, NWS Mobile, AL

August 17, 2020George County, Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2020, 5:33 PM CDT for George County, Greene County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2020, 5:33 PM CDT (22:33 UTC)
Expired
Aug 17, 2020, 6:15 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties George County, MS, Greene County, MS

The radar

The Mobile radar (KMOB), 49 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS54 KMOB 172233
SVRMOB
MSC039-041-172315-
/O.NEW.KMOB.SV.W.0248.200817T2233Z-200817T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
533 PM CDT Mon Aug 17 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern George County in southeastern Mississippi...
  Southeastern Greene County in southeastern Mississippi...

* Until 615 PM CDT.

* At 533 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Leakesville, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3117 8851 3110 8843 3100 8842 3084 8859
      3096 8877
TIME...MOT...LOC 2233Z 031DEG 12KT 3106 8851 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
300 
WWUS54 KMOB 172306
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
606 PM CDT Mon Aug 17 2020

MSC039-041-172315-
/O.EXP.KMOB.SV.W.0248.000000T0000Z-200817T2315Z/
George MS-Greene MS-
606 PM CDT Mon Aug 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GEORGE AND
SOUTHEASTERN GREENE COUNTIES WILL EXPIRE AT 615 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3117 8851 3110 8843 3100 8842 3084 8859
      3096 8877
TIME...MOT...LOC 2305Z 031DEG 12KT 3098 8857 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:13 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 17, 4:13 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
413 PM CDT Mon Aug 17 2020

.NEAR TERM UPDATE /Now Through Tuesday/...While not as wet as
last week a few showers and storms will be possible this
afternoon. Current observations and visible satellite imagery
shows a weak boundary surging southward from central Alabama.
Along this boundary, lift is being maximized and a distinct
enhancement in the cumulus field can already be seen with a few
tiny showers already trying to develop over Clarke County Alabama.
To our west, a weak upper disturbance is dropping into
southeastern Mississippi and given the presence of a upper forcing
mechanism and the weak boundary to focus ascent, showers and
storms will likely develop along the I-65 corridor this afternoon.
The best overlap will likely be over Northern Mobile county and
Northern Baldwin county and POPS reflect these higher changes. The
best cape will also be over this area but mid-level dry air will
likely limit storms from becoming to excited this afternoon. A
strong wind gust of 40 to 50 mph cannot be ruled out but without
good clustering and storms to mix out the drier air it'll be tough
to get anything stronger this afternoon.

By Tonight, the upper disturbance will quickly move off the the
south and the front will begin to wash out allowing for storms to
dissipate with the loss of diurnal heating. Tomorrow, the
features will move slightly east with a shot of drier air surging
in from the northwest. With the better lift shifting to our east
and the reinforcing shot of drier air, storms will be limited
mainly east of I-65 and probably will remain more on the scattered
side if not Isolated. Once again a strong storm cannot be ruled
out but I would not put my chips on anything too crazy.
Temperatures will remain warm with highs in the low 90s and a few
locations might sneak into the mid 90s depending on the degree of
mixing we see each afternoon. Fun fact, the highest temperatures
so far this year in Mobile is 95. The last time we went through
the month of August without breaking 95 degrees in a summer was
2013. While it has been hot (Its summer people) it has not been
overly hot and with drier air coming in the heat indexes should
remain below 100 degrees. We will see if we can reach 96 this week
and I probably just jinxed it. Rip currents will remain low
through the period. BB/03

&&

.SHORT TERM /Tuesday night Through Thursday night/...An upper
level trough is forecast to deepen from the Tennessee Valley
through the north central Gulf Coast region and adjacent central
Gulf of Mexico Tuesday night into Wednesday. A weak surface
front/trough axis is forecast to stretch southwestward roughly
along the I-65 corridor Tuesday night into Wednesday. Moisture and
ascent will likely be favored especially along and east of I-65
on Wednesday within a region of southwest flow aloft on the
eastern side of the trough axis and also along the surface
boundary. We have maintained 50-60% POPs across the eastern half
of the area and along most coastal areas Wednesday afternoon, with
POPs around 40% over interior southeast MS and southwest AL. A
moist southwest flow aloft continues over our forecast area
Thursday into Thursday night as the upper trough axis retrogrades
westward a bit from western TN through MS/LA. Increased
precipitable water values over the region should result in
increased coverage of showers and thunderstorms around our region
by Thursday afternoon and evening before coverage probably shifts
a little farther south toward the immediate coast and offshore by
late Thursday night. A couple of strong storms will remain
possible each afternoon. Highs Wednesday should range in the upper
80s to lower 90s, and slightly cooler in the mid 80s to around 90
degrees by Thursday. Overnight lows should continue to range in
the upper 60s to lower 70s inland and in the mid to upper 70s near
the immediate coast. /21

&&

.EXTENDED TERM /Friday Through Monday/...Not many changes were
made to the previous extended term forecast. An unsettled weather
pattern continues through the extended period. A mid- upper level
ridge continues over the Desert Southwest through the weekend
with another ridge over the western Atlantic, with a deep trough
in between the two ridges along the Mississippi River Valley
region. Through the end of the work week our local forecast
remains on the eastern side of the mid-upper level trough. As we
move into the weekend, the trough begins to weaken somewhat as the
ridge over the western Atlantic nudges a little further west
toward the Gulf of Mexico. With this pattern, deep layer onshore
flow sets up across the forecast area through the period,
especially across the southeastern portion of the area where PWATs
still look to rise to around 1.8-2.0 inches. Due to the upper
trough near the region through much of the period, and the
increased moisture, we still expect a greater coverage of showers
and storms than in the typical summertime set-up, although the
typical diurnal pattern of offshore and coastal night convection
and inland daytime convection is expected. A few strong storms
could be possible each afternoon; however, forecast soundings show
deep moisture and not much dry air aloft, so wet microbursts
won't be as big of a threat. Higher thunderstorm coverage each
afternoon will also mean that afternoon maximum temperatures will
be slightly cooler through the period than what we have
experienced as of late with highs mainly in the upper 80s.
Overnight lows will drop into the upper 60s to low 70s inland each
night with slightly warmer temperatures of mid to upper 70s near
and along the coastline. 12/21

&&

.MARINE...No impacts forecast except winds and waves higher near
storms each day.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 17, 4:00 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
400 PM CDT Mon Aug 17 2020

ALZ261-262-264-172200-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
400 PM CDT Mon Aug 17 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 500 PM CDT...

At 359 PM CDT, the strong thunderstorm was located near I65 And AL
225, or 4 miles northwest of Bay Minette, moving southwest at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Saraland, Bay Minette, Satsuma, Spanish Fort, Creola, Stockton, Axis
and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 8794 3066 8796 3072 8797 3068 8798
      3069 8800 3071 8798 3075 8799 3076 8798
      3079 8800 3080 8807 3091 8815 3102 8782
      3087 8770 3067 8792 3075 8793 3075 8795
      3066 8793
TIME...MOT...LOC 2059Z 054DEG 8KT 3091 8784
Special weather statement, Aug 17, 5:16 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT Mon Aug 17 2020

MSZ076-079-172300-
Greene MS-George MS-
516 PM CDT Mon Aug 17 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, the strong thunderstorm was located 5 miles southeast
of Leakesville, moving southwest at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale and Leakesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 8854 3114 8843 3099 8842 3075 8856
      3090 8882
TIME...MOT...LOC 2216Z 032DEG 17KT 3110 8850
Special weather statement, Aug 17, 5:24 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
524 PM CDT Mon Aug 17 2020

ALZ261-263-MSZ079-172315-
Mobile Inland AL-Mobile Central AL-George MS-
524 PM CDT Mon Aug 17 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, the strong thunderstorm was located 7 miles west of
Gulfcrest, or 10 miles southwest of Citronelle, moving southwest at
10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Mobile
and eastern George Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3072 8841 3074 8841 3074 8844 3086 8862
      3100 8847 3100 8842 3104 8843 3107 8839
      3098 8822 3070 8839
TIME...MOT...LOC 2224Z 047DEG 10KT 3100 8836

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:29 PM CDTSpecial Weather StatementMOBPerry61 min
Aug 16, 7:39 PM CDTSevere Thunderstorm WarningMOBPerry66 min
Aug 16, 8:28 PM CDTSpecial Weather StatementMOBPerry, Stone62 min
Aug 17, 5:16 PM CDTSpecial Weather StatementMOBGeorge44 min
Aug 17, 5:24 PM CDTSpecial Weather StatementMOBGeorge51 min
Aug 17, 5:29 PM CDTSevere Thunderstorm WarningMOBGeorge46 min
Aug 17, 6:22 PM CDTSpecial Weather StatementMOBGeorge53 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.